Lancaster EPrints

Forecast evaluation of nonlinear models:the case of long-span real exchange rates

Pavlidis, Efthymios and Paya, Ivan and Peel, David (2012) Forecast evaluation of nonlinear models:the case of long-span real exchange rates. Journal of Forecasting, 31 (7). pp. 580-595. ISSN 0277-6693

PDF (Forecast evaluation of nonlinear models) - Draft Version
Download (124Kb) | Preview


    This paper deals with the nonlinear modeling and forecasting of the dollar–sterling and franc–sterling real exchange rates using long spans of data. Our contribution is threefold. First, we provide significant evidence of smooth transition dynamics in the series by employing a battery of recently developed in-sample statistical tests. Second, we investigate the small-sample properties of several evaluation measures for comparing recursive forecasts when one of the competing models is nonlinear. Finally, we run a forecasting race for the post-Bretton Woods era between the nonlinear real exchange rate model, the random walk, and the linear autoregressive model. The nonlinear model outperforms all rival models in the dollar–sterling case but cannot beat the linear autoregressive in the franc–sterling.

    Item Type: Article
    Journal or Publication Title: Journal of Forecasting
    Uncontrolled Keywords: real exchange rate ; nonlinearity ; robust linearity tests ; forecast evaluation ; bootstrapping
    Subjects: H Social Sciences > HB Economic Theory
    Departments: Lancaster University Management School > Economics
    ID Code: 55649
    Deposited By: ep_importer_pure
    Deposited On: 09 Jul 2012 10:30
    Refereed?: Yes
    Published?: Published
    Last Modified: 24 Jan 2014 05:28
    Identification Number:

    Actions (login required)

    View Item